Alert archive / Massachusetts / Areal Flood Warnings in 2017
Areal Flood Warning 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this areal flood warning at Apr 6, 2017, 4:53 PM EDT for Essex County, Middlesex County, Massachusetts. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 6, 2017, 4:53 PM EDT (20:53 UTC)
- Expired
- Apr 6, 2017, 8:45 PM EDT
- In force
- 4 hr
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, MA, Middlesex County, MA
The radar
The Boston radar (KBOX), 70 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 6, 5:10 PM EDT | FLOOD | Billerica, MA | CONCORD RIVER HAS RISEN ABOVE ITS BANKS |
| Apr 6, 7:34 PM EDT | FLOOD | Billerica, MA | FLOODING ON ELSIE AVE FROM CONCORD RIVER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 8.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 103 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
473 WGUS41 KBOX 062053 FLWBOX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Taunton MA 453 PM EDT THU APR 6 2017 MAC009-017-070045- /O.NEW.KBOX.FA.W.0002.170406T2053Z-170407T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Essex MA-Middlesex MA- 453 PM EDT THU APR 6 2017 The National Weather Service in Taunton has issued a * Flood Warning for Urban Areas and Small Streams in... Southwestern Essex County in northeastern Massachusetts... Northeastern Middlesex County in northeastern Massachusetts... * Until 845 PM EDT * As of 447 PM EDT, There have been reports of around one inch of rainfall. This has pushed the Concord River by minute Man National Park out of its banks. Also the river gauge on the Shawsheen River in Andover indicates the Shawsheen is rising rapidly. With another round of heavy rain expected this afternoon and evening minor flooding will continue into the late afternoon. Minor flooding of some urban areas is also expected. * Some locations that will experience flooding include... Lowell, Cambridge, Lynn, Newton, Lawrence, Somerville, Framingham, Haverhill, Waltham, Malden, Medford, Peabody, Methuen, Arlington, Salem, Billerica, Woburn, Chelmsford, Andover and Natick. LAT...LON 4276 7104 4249 7093 4229 7140 4262 7153 $$ AED
1 follow-up statement
616 WGUS81 KBOX 062344 FLSBOX FLOOD STATEMENT NATIONAL WEATHER SERVICE Taunton MA 744 PM EDT THU APR 6 2017 MAC009-017-070045- /O.CON.KBOX.FA.W.0002.000000T0000Z-170407T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Essex MA-Middlesex MA- 744 PM EDT THU APR 6 2017 ...A FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS REMAINS IN EFFECT Until 845 PM EDT FOR southwestern Essex and northeastern Middlesex Counties... At 741 PM EDT...Thunderstorms with heavy rain continue over the warning area. Also, the concord river has overflown its banks at several locations in Billerica and other nearby communities and will continue to rise even after rainfall ends for a time. Minor flooding is expected to continue. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... Lowell, Cambridge, Lynn, Newton, Lawrence, Somerville, Framingham, Haverhill, Waltham, Malden, Medford, Peabody, Methuen, Arlington, Salem, Billerica, Woburn, Chelmsford, Andover and Natick. PRECAUTIONARY/PREPAREDNESS ACTIONS... SIGNIFICANT URBAN AND SMALL STREAM FLOODING IS IMMINENT OR HAS BEEN REPORTED. DO NOT DRIVE THROUGH FLOODED ROADS. FLOODING IS DIFFICULT TO SEE AT NIGHT. BE ALERT FOR FLOODING. && LAT...LON 4276 7104 4249 7093 4229 7140 4262 7153 $$ md
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this areal flood warning went out at Apr 6, 3:37 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Apr 6, 3:37 PM EDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
337 PM EDT Thu Apr 6 2017
.SYNOPSIS...
Showers and embedded thunderstorms will bring heavy rainfall
this afternoon into early evening with the potential for urban
flooding during the evening rush hour along with some more minor
river flooding. Scattered showers will linger across interior
southern New England during Friday as low pressure pushes north
of the region. Large high pressure will build slowly across the
region this weekend with dry conditions and warming
temperatures, especially early next week with record warmth
possible Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Heavier showers and isold thunder lifting north across SNE with
next area of showers/t-storms approaching from the mid Atlc
coast. The main concern for late afternoon/evening is line of
convection moving NE from NJ. This activity is along the nose of
a strong low level jet which moves along the coast 21-00z.
Models generating up to 500 J/kg with some mesoscale guidance
even higher. Given very strong low level shear, concern is for
isold severe and even a low risk for a brief tornado near south
coast with warm front and triple point nearby but we will have
to overcome strong low level inversion. Temps holding steady in
the upper 30s to lower 40s but some of the hi-res guidance has
temps spiking into the upper 50s late afternoon/evening southern
RI and SE MA as the warm front lifts north and this could
weaken the inversion enough for an isold strong/severe t-storm.
But window is very brief and still a low risk. Otherwise, heavy
rainfall will be the primary threat with localized rainfall
rates in any t-storms may reach 0.50-1.00/hr. This could produce
areas of urban and poor drainage flooding.
Regarding wind threat with the low level jet, strong Low level
inversion will initially limit mixing but there will be a brief
window for stronger gusts to reach the surface near the south
coast 5-8 pm as temps sharply rise through the 50s and with any
convection which may be able to mix stronger winds down. A few
gusts to 40 mph possible but stronger in any strong t-storms.
Tonight...
As the low level jet moves to the east the rain threat will end
as dry slot moves in. Mainly dry weather overnight with temps
rising this evening as warmer air aloft mixes down behind the
occlusion, then slowly falling overnight. Min temps upper 30s to
mid 40s.
&&
.SHORT TERM /FRIDAY/...
Friday...
Upper low will be moving into New England and combined with
deepening moisture from west to east will lead to sct showers
developing. Coverage greatest in the interior but a few showers
should move into the coastal plain during the afternoon. Expect
mostly cloudy skies, except partial morning sunshine in the
coastal plain giving way to mostly cloudy skies by afternoon.
Soundings show decent low level mixing with potential for gusty
SW winds to 30-35 mph, especially in the coastal plain. Highs
should reach low/mid 50s, except upper 40s higher terrain.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...
* Dry with a warming trend through much of the period
* Few showers possible mid week
Cutoff low slowly loses its influence on Northeast Sat which allows
broad upper ridge to take up residence off East Coast through much
of next week. Result is stretch of dry weather with warming trend,
which will be welcome by most after this week's rainfall and chilly
temperatures.
Warmest day still looks to be Tue. Based upon temperatures aloft, SW
flow should boost highs into 80s across Merrimack and Connecticut
Valleys where EPS shows relatively high probability of 80+ temps.
Expect highs well into 70s elsewhere (aside from South Coast where
onshore flow keeps its cooler). Should make a run at record
highs. See climate section below.
Only question is whether or not we sea breeze at BOS, but right
now SW flow looks strong enough to overcome that. Other concern
is potential for backdoor cold front to drop south across
region, but pattern appears to favor keeping any such boundary
farther to our north.
Another closed low should move through upper Great Lakes Wed which
pushes a cold front through southern New England. Moisture is
limited but it should be able to generate a few showers as it passes
through. Dry weather returns Thu.
&&
.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...
Through 00z...Widespread MVFR/IFR conditions lowering to LIFR as
warm front approaches from the south and vsbys drop. Widespread
showers and isold thunder moving up from the south and will have
to watch for a line of stronger showers/t-storms 21-00z which
could produce strong wind gusts. Areas of LLWS. Winds becoming S
with gusts to 30 kt developing along the south coast late
today/evening.
Tonight...Moderate confidence. Risk for heavy showers and
embedded thunderstorms will end shortly after 00z as activity
moves to the east. IFR conditions in the evening should improve
to MVFR-VFR overnight.
Friday...Moderate confidence. MVFR cigs interior with VFR cigs
coastal plain lowering to MVFR in the afternoon. Sct showers,
especially interior. SW gusts to 25-30 kt in the coastal plain.
KBOS Terminal...Moderate confidence in TAF. Worst conditions
through 03z then improving.
KBDL Terminal...Moderate confidence in TAF. Worst conditions
through 00z then improving.
Outlook /Friday Night through Monday/...
Saturday...Conditions improve to VFR. High confidence.
Sunday through Tuesday...VFR. High confidence.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...
Tonight...Moderate confidence. Gale warnings continue into this
evening, although the threat is marginal due to the strong low
level inversion. May see a brief gust to 35+ kt with any
convection late afternoon and early evening, otherwise gusts
should remain below gale with diminishing wind overnight. Poor
vsbys into this evening in areas of fog and showers, then
improving overnight.
Friday...Moderate confidence. SW gusts to 30 kt expected as low
level mixing increases.
Outlook /Friday Night through Monday/...
High confidence.
Winds and seas diminish Sat, with sub-SCA conditions Sun through Tue
as high pressure becomes centered offshore and SW flow gets
underway. Seas may reach 5 ft on outer waters by late Tue.
&&
.HYDROLOGY...
Several river flood warnings remain in effect for the Assabet
at Maynard, Pawtuxet at Cranston, Pawcatuck at Westerly, Taunton
near Bridgewater, and Wood River At Hope Valley. New flood
warnings include Connecticut at Hartford and Middle Haddam and
the Pawcatuck at Wood River Jct. While many of these locations
have temporarily dropped below flood stage, renewed minor
flooding is expected later today into Friday. This from the
expected widespread 0.75 to 1.50 inches of rain expected with
localized 2+ inch amounts through early this evening.
In addition, the heavy rainfall and embedded thunderstorms this
afternoon and early evening will result in the potential for
some urban and poor drainage street flooding. Unfortunately,
some of this will likely impact the evening rush hour.
The following web site has more details:
https:/water.weather.gov/ahps2/index.php?wfo=box
&&
.CLIMATE...
Record high temps for Tue 4/11:
BOS 78/1955
PVD 79/1955
BDL 79/1955
ORH 80/1945
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch through Friday evening for CTZ002>004.
MA...Flood Watch through Friday evening for MAZ002>024-026.
RI...Flood Watch through Friday evening for RIZ001>008.
MARINE...Gale Warning until 1 AM EDT Friday for ANZ231>235-237.
Small Craft Advisory until 2 AM EDT Friday for ANZ230-236.
Gale Warning until 2 AM EDT Friday for ANZ250-251-254.
Gale Warning until 11 PM EDT this evening for ANZ255-256.
&&
SYNOPSIS...KJC/JWD
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...JWD
AVIATION...KJC/JWD
MARINE...KJC/JWD
HYDROLOGY...
CLIMATE...Hazardous weather outlook, Apr 6, 3:30 PM EDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 330 PM EDT Thu Apr 6 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-071930- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 330 PM EDT Thu Apr 6 2017 ...FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...Tonight. Isolated severe thunderstorms may produce damaging winds through this evening, mainly in Rhode Island and southeast Massachusetts. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition...Flood Warnings are in effect for some rivers in northern Connecticut, southern Rhode Island and eastern Massachusetts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested through this evening to monitor flooding. Isolated severe thunderstorms are possible in Rhode Island and southeast Massachusetts. ANZ255-256-071930- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 317 PM EDT Thu Apr 6 2017 ...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ231>235-237-250-251-254-071930- Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay- Rhode Island Sound-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 317 PM EDT Thu Apr 6 2017 ...GALE WARNING IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230-236-071930- Boston Harbor-Narragansett Bay- 317 PM EDT Thu Apr 6 2017 This Hazardous Weather Outlook is for Massachusetts coastal waters and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Apr 6, 11:07 AM EDT, 5 hours 46 minutes before
Special Weather Statement National Weather Service Taunton MA 1107 AM EDT Thu Apr 6 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-062230- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 1107 AM EDT Thu Apr 6 2017 ...Widespread showers and isolated thunderstorms with heavy rainfall this afternoon... Showers are moving through southern New England late this morning. Another round of showers, heavy at times will begin to overspread the region after 1 pm with isolated thunderstorms possible. The main threat is heavy rainfall, with rainfall rates in the heaviest showers possibly reaching 0.50 to 1 inch per hour. The heavy rainfall may produce areas of urban and poor drainage flooding. In addition to the heavy rainfall, there is a low risk for a strong to severe thunderstorm with damaging wind, mainly across southern Rhode Island and southeast Massachusetts from 4 pm to 8 pm. Motorists this afternoon should use caution and not drive through areas where water covers the roadway. KJC
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 3:21 AM EDT | Gale Warning | BOX | 22 hr | |
| Apr 6, 3:21 AM EDT | Small Craft Advisory | BOX | 22 hr | |
| Apr 6, 3:37 AM EDT | Coastal Flood Statement | BOX | Bristol, Plymouth | 16 hr |
| Apr 6, 6:07 PM EDT | Special Weather Statement | BOX | Hampden | 23 min |
| Apr 6, 6:13 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Worcester | 32 min |
| Apr 6, 6:14 PM EDT | Dense Fog Advisory | BOX | Barnstable, Bristol, Dukes, Nantucket, Plymouth | 4 hr |
| Apr 6, 7:26 PM EDT | Special Weather Statement | BOX | Bristol, Plymouth | 34 min |
Nearby
Areal Flood Warnings in Massachusetts, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.